Alabama, 2018

Damaging Wind in Alabama, July 28, 2018

July 28, 2018 · NWS TAE · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 28, 1:24 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 28, 1:24 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Sat Jul 28 2018

.NEAR TERM [Through Tonight]...

At the risk of sounding like a broken record, a stationary front and
the Gulf seabreeze fronts will continue to be the trigger for
afternoon storms. Weak steering flow will result in slow storm
motions and the potential for locally heavy rainfall. Rain amounts
of 1-3" could fall quickly under the heaviest storms. Afternoon
highs will be in the lower 90s, with heat indices pushing 100
degrees.

.SHORT TERM [Sunday Through Monday Night]...

Expect a transition of the synoptic pattern during the short term.
The stationary front that has been located over our CWA for the past
several days will begin to erode through Saturday night and into
Sunday morning. Sunday will be the main day of transition as the
front completely erodes and a ridge of high pressure over the
Atlantic begins to amplify and move west. Due to the loss of
forcing along the dissipating front, most of the convection on
Sunday will be confined to the seabreeze with the highest PoPs
over the Florida counties.

For Monday and into Tuesday morning, the intensifying ridge combined
with a deepening trough to the northeast will result in an increased
southerly, moisture rich, flow. Based on this synoptic setup,
expect an increase in PoPs (especially over night on Monday). PWAT
values will be around the climatological average for this time of
year.

Temperatures will be in the low to mid 90s on Sunday and in the
lower 90s Monday.

.LONG TERM [Tuesday Through Saturday]...

A wetter pattern is anticipated through the long-term period as
the western edge of a ridge of high pressure to the east and a
deepening trough across the south-central US work together to
increase southerly flow and thus increase rain chances. There is
good agreement in this pattern between the Euro and GFS models
through much of next week. Rain chances will be in the 60-70%
range for each afternoon, with slightly lower chances overnight.

Max temperatures will start out near 90 on Tuesday, but will drop
into the mid 80s for much of the week with ample clouds and
likely showers and thunderstorms.

&&

.AVIATION [Through 18Z Sunday]...

[Through 18z Sunday] Scattered showers and thunderstorms are
expected across the area through the early evening hours.
Convection will diminish after sunset. Some patchy fog and/or low
ceilings cannot be ruled out late tonight with TLH and VLD having
the best chance of seeing any restrictions.

&&

.MARINE...

Winds will be around 5 to 10 knots until Monday
night. Wave heights during this period will be around 1 foot.
Southerly and southwesterly winds will begin to gradually increase
to 10-15 knots by Wednesday. After, winds are expected to return
to around 5 to 10 knots by Thursday. Wave height will remain
around 1-2 feet through the period.

&&

.FIRE WEATHER...

Aside from low dispersion indices, hazardous fire weather conditions
are not expected over the next several days.

&&

.HYDROLOGY...

Steinhatchee River has now dropped below minor flood level and
thus have canceled the flood statement for that area.
Nevertheless, another round of slow moving storms over the next
two days could produce very localized minor flooding in the
stronger storms, but widespread flooding rains are not anticipated
the next few days.

Later, a wetter pattern is expected to move into the area around
the middle of next week which could bring a better chance for
higher rainfall totals and localized flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  92  73  91  73 /  20  40  30  50  50
Panama City   76  90  76  89  76 /  20  30  30  50  50
Dothan        74  92  73  91  74 /  20  40  30  60  40
Albany        74  92  73  92  74 /  20  50  30  60  40
Valdosta      74  91  73  91  73 /  40  40  30  60  50
Cross City    74  90  73  90  74 /  30  30  30  40  50
Apalachicola  77  88  77  88  77 /  20  30  30  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...DiCatarina
LONG TERM...DiCatarina
AVIATION...DVD
MARINE...DiCatarina
FIRE WEATHER...Humphreys
HYDROLOGY...DiCatarina

In the hours before

Local storm report, Jul 28, 1:05 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     NORTHWEST FLORIDA - INT 30.36N 85.80W
07/28/2018  M51 MPH          BAY                FL   ASOS

            ASOS STATION ECP, NORTHWEST FLORIDA -
            INTERNATIONAL APRT.

&&
Special weather statement, Jul 28, 1:27 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
327 PM EDT SAT JUL 28 2018

FLZ012-112-282000-
Coastal Bay FL-Inland Bay FL-
327 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BAY COUNTY UNTIL 400
PM EDT/300 PM CDT/...

At 327 PM EDT/227 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Lynn Haven, moving southeast at 10 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, Parker,
Nixon, Bayhead, Southport, Cedar Grove, Dirego Park, Bay Harbor,
Recota Beach, College Station, Bayou George, Camp Flowers, Cairo,
Brannonville, Millville and Vicksburg.

LAT...LON 3024 8577 3038 8560 3030 8539 3022 8539
      3006 8551
TIME...MOT...LOC 1927Z 303DEG 8KT 3027 8559

42-DVD
Special weather statement, Jul 28, 1:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
346 PM EDT SAT JUL 28 2018

ALZ067-069-GAZ142-282015-
Henry AL-Houston AL-Early GA-
346 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...NORTHEASTERN
HOUSTON AND NORTHWESTERN EARLY COUNTIES UNTIL 415 PM EDT/315 PM
CDT/...

At 346 PM EDT/246 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Columbia, or 9 miles east of
Headland, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Blakely, Headland, Columbia, Haleburg, Barnes, Tumbleton, Sigma,
Grandberry Crossroads, Rock Hill, Pleasant Plains, Miller, Farley
Nuclear Plant, Hilton, Balkum and Sawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3134 8532 3150 8521 3143 8492 3119 8506
TIME...MOT...LOC 1946Z 296DEG 9KT 3139 8518

42-DVD
Special weather statement, Jul 28, 1:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
256 PM CDT SAT JUL 28 2018

FLZ010-012-282045-
Inland Bay FL-Washington FL-
256 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY AND CENTRAL
WASHINGTON COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vernon, Bradford, Wausau, Brock Crossroad, Greenhead, Red Head,
Holmes Valley, Porter Lake, Smyrna, Spring Hollow, Sylvania,
Riverside and Poplar Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3041 8577 3052 8588 3075 8561 3053 8542
TIME...MOT...LOC 1955Z 233DEG 11KT 3053 8569

11-NGUYEN
Special weather statement, Jul 28, 2:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
406 PM EDT SAT JUL 28 2018

FLZ012>014-112-282045-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
406 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF...EAST CENTRAL
BAY AND SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA
UNTIL 445 PM EDT/345 PM CDT/...

At 406 PM EDT/306 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Stonemill Creek, or 18 miles
southwest of Blountstown, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Nixon, Marysville, Scotts Ferry, Clarksville, Red Oak, Abe Springs,
Cairo, Frink, Kinard, Broad Branch, Chipola Park and Majette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 8513 3023 8508 3023 8509 3021 8510
      3022 8511 3021 8511 3021 8512 3019 8512
      3018 8514 3017 8514 3015 8549 3033 8553
TIME...MOT...LOC 2006Z 264DEG 14KT 3028 8530

11-NGUYEN
Special weather statement, Jul 28, 2:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
410 PM EDT SAT JUL 28 2018

ALZ067-069-GAZ142-282100-
Henry AL-Houston AL-Early GA-
410 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY...NORTHEASTERN
HOUSTON AND WEST CENTRAL EARLY COUNTIES UNTIL 500 PM EDT/400 PM
CDT/...

At 409 PM EDT/309 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Webb, or 8 miles southeast of Headland, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Headland, Kinsey, Ashford, Cowarts, Webb, Columbia, Avon, Pansey,
Tumbleton, Sigma, Grandberry Crossroads, Pearce, Enon, Barber,
Pleasant Plains, Headland Municipal A/P, Farley Nuclear Plant,
Smyrna, Hilton and Balkum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3129 8498 3110 8523 3135 8542 3145 8525
TIME...MOT...LOC 2009Z 321DEG 10KT 3129 8522

11-NGUYEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 28, 2:15 PM CST
Where
Henry County, 2.07 mi S of Headland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.320, -85.340

Two trees were blown down along County Road 55.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766168.